Choice of Antidepressants After Celexa (citalopram), SSRI, Induced Bleed | Karine Wong, Pharm.D. | RxEconsult
Menus

All Health Articles

Antidepressant Options After an SSRI Associated Gastrointestinal Bleed Category: Depression, Compulsion, Anxiety by - March 27, 2014 | Views: 14501 | Likes: 3 | Comment: 0  

Thinking like a clinical pharmacist is similar to a CSI agent, breaking down a crime scene. Obviously, this is not a crime scene-it is a patient, who is critically ill from an unknown cause. What makes it worse is that treatment is also unknown. The following is an intriguing case. What would you do if you were the pharmacist?Antidepressants and bleeding. a case

The Case

A 55-year old female is admitted to the hospital with 3 episodes of hematemesis. She is brought in by ambulance from a nursing home. Prior to this admission, she presented to another hospital with the same symptoms a few weeks ago. A recent Esophagogastroduodenoscopy (EGD) revealed non-cancerous lesions. Her past medical history includes recent GI bleed of non-specified origin, arthritis, bipolar disorder, cerebral palsy, urinary incontinence, and hypothyroidism. She has a history of alcohol abuse and has been sober for 2 years. Her medications at the skilled nursing facility (SNF) include oxycodone SR 40 mg BID, quetiapine (Seroquel) 200 mg QHS, citalopram (Celexa) 20 mg BID, clonazepam 1 mg QID, gabapentin 400 mg QID, levothyroxine 100 mcg daily, oxybutynin 10 mg QHS, and diphenhydramine 25 mg QHS.

On admission, blood pressure is 126/79, heart rate is 66, oxygen saturation is at 97%, temperature is 36.7 degrees, and a respiratory rate of 15. Labs are unremarkable except for hemoglobin/hematocrit of 9.2/29.7 (low), serum potassium of 3.4 (low), serum bicarbonate of 32 (high), and INR of 1.6 (high). Liver enzymes are low. BUN and creatinine are 11/0.8.

In the ER, the physician gives her atropine 0.5 mg IV to reverse the bradycardia. She is transferred to the medical ward for further work-up. The medical team suspects the patient has cirrhosis secondary to the history of alcohol abuse. Cirrhosis can lead to esophageal varices, which may be the cause of the hematemesis. A liver ultrasound and EGD are ordered.

As a clinical pharmacist, what is your role in this case? Obviously, the pharmacist cannot prescribe or perform the EGD. However, we are the medication experts. Unbeknownst to many physicians, there is a medication on her list that can increase her risk of hematemesis.

1. Conduct your Research

A retrospective study of 5,377 patient records revealed that short-term use of selective-serotonin reuptake inhibitors (SSRIs) led to a higher risk of GI bleeding. The study showed that the risk of GI bleeding increased among 7-day, 14-day and 28-day SSRI users. If patients took NSAIDs concomitantly, there was even a higher risk. Exposure to SSRIs and occurrence of GI bleeding were not seen in female patients. However, the study did not have an adequate sample size of female patients. Fluoxetine and sertraline were the most common SSRIs involved. In this study, citalopram (Celexa), escitalopram, and paroxetine had a lower incidence of bleeding but again, the study did not have an adequate sample size of patients on those medications.

2. Formulating a recommendation                                  

According to the history and physical, her husband passed away two months ago. Her physician prescribed the antidepressant, Celexa. Since Celexa may have contributed to her risk of GI bleeding, it will be prudent to switch to a different antidepressant. Which alternative antidepressant can you recommend?

3. Selecting an agent

Generally, antidepressants are equally effective. Selection of an agent is based on their side effect profile, convenient dosing, drug interactions, and affordable cost. In the family of antidepressants, there are SSRIs, SNRIs, tricyclic antidepressants (TCAs), atypical agents, and MAO-inhibitors to select from.

SSRIs

It is not recommended to switch to another SSRI for this patient.

SNRIs

In 2007, a post-marketing review was conducted on duloxetine (Cymbalta) by the Office of Surveillance and Epidemiology (OSE). According to the review, there were 170 cases of bleeding associated with duloxetine. Majority of them were related to GI bleeding. The OSE recommended that physicians be cautious about prescribing drugs known to inhibit serotonin such as aspirin, NSAIDs, anticoagulants, SSRI, and SNRI in patients of advanced age or with coagulopathies, and patients taking drugs known to inhibit hemostasis. Since our patient has an elevated INR of 1.6, it is not recommended to switch to a selective-serotonin-norepinephrine reuptake inhibitor (SNRI).

Tricyclic antidepressants

This elderly patient with urinary incontinence should not be given TCAs, known for their high incidence of anticholinergic side effects. Dry mouth, urinary incontinence, constipation, blurry vision, and orthostatic hypotension are common side effects seen with TCAs. 

Atypical agents

Bupropion (Wellbutrin) is an excellent choice; it is available in the generic form and can be dosed daily using Wellbutrin XL. Mirtazapine (Remeron) is dosed nightly secondary to its sedative effects. The sedation can alleviate the patient’s insomnia and the patient’s use of diphenhydramine can be stopped. Trazodone is not a good option. To treat depression, trazodone is dosed twice or three times a day and is also highly sedating.

MAO-inhibitors

These medications are rarely ordered secondary to their plethora of drug and food interactions and side effects. MAO-inhibitors block monoamine oxidase. There are two types of monoamine oxidase, MAO-A and MAO-B. Hypertensive crisis can occur in patients who take MAO-inhibitors that block MAO-A in the gut and consume foods high in tyramine. Tyramine-rich foods are “aged” such as cheese and certain types of meat.

  • Cheese: Blue, cheddar, Swiss, Gorgonzola, Gouda, Parmesan, Romano, feta and Brie
  • Meats: Bacon, sausage, liverwurst, pepperoni, salami, ham, hot dogs and corned beef

MAO-inhibitors can also cause dizziness, dry mouth, urinary incontinence, headache, and hypotension.
 

Also Read: Treatment of Depression with Medications and Psychotherapy
 

4. Making a recommendation                                                     

You call the attending physician and discuss your findings. It’s important that you don’t infer that the antidepressant causes the GI bleeding. However, you can point out that Celexa can increase the risk of GI bleeding in this patient. Since starting Celexa, she has had two hospital admissions of hematemesis. It will be wise to switch to another antidepressant (Wellbutrin XL daily or Mirtazapine nightly), or to add a proton-pump inhibitor with Celexa.  

Results

The EGD shows an ulcer with a clean base. The liver ultrasound reveals gallstones. Other than the patient’s INR of 1.6, there is no other evidence of liver failure. The patient is discharged back to the nursing home with her previous medications except with the addition of Protonix 40 mg daily. Celexa is held. She is to follow-up with her primary physician.

References

Wang YP, Chen YT, Tsai CF, Li SY, Luo JC, Wang SJ, et al. Short-Term Use of Serotonin Reuptake Inhibitors and Risk of Upper Gastrointestinal Bleeding. Am J Psychiatry. Sep 13 2013.

Practice Guideline for the Treatment of Patients with Major Depressive Disorder  

Duloxetine (Cymbalta): Bleeding Review (accessed 3/27/14)

 

Add your expertise by joining and commenting or publishing an article.

Share on Your Social Networks

 


For More Healthcare Insights Join Us On Twitter
and Facebook. Join The Community To Publish Articles.

Copyright 2017 RxEconsult. All Rights Reserved | Privacy Policy | Terms of Use | Sitemap